January 7, 2015
Anaphylaxis, Asthma Devices Misused Most of the
Time by Patients
Galveston, TX—Most of the patients walking out of pharmacies with prescription epinephrine auto-injectors and metered-dose inhalers (MDIs) don’t know how to use the devices—even if they think they do.
Only 16% of patients prescribed epinephrine for severe allergic reactions used their auto-injectors properly, and only 7% of those with MDIs for asthma used them correctly, finds a new study published in the Annals of Allergy, Asthma and Immunology. Furthermore, according to the report led by researchers from the University of Texas Medical Branch in Galveston, misuse of epinephrine auto-injectors has been documented in cases of fatal anaphylaxis.
“Our study suggests that either people weren't properly trained in how to use these devices, didn't completely understand the instructions even after training, or forgot the instructions over time,” explained lead author Rana Bonds, MD. “Younger patients and those with prior medical education were more likely to use the auto-injector correctly.”
For epinephrine users, the most common mistake was not holding the unit in place for at least 10 seconds after triggering. Failing to place the needle end of the device on the thigh and not pushing down forcefully enough to activate the injection were other common errors, according to the article.
Patients using inhalers often don’t exhale in order to empty out the lungs as much as possible before delivering the puff of medication, according to the study, and then don’t shake the inhaler before administering the second medication puff.
“Clearly there is room for improvement in how we teach patients to use these devices,” said co-author Aasia Ghazi, MD. “We need to consider repeated verbal instructions as well as more effective visual presentations. Improper use of the devices means people's lives are at stake, especially with epinephrine, and there is reduced value in the medicine they're trying to use. Most patients made multiple mistakes and steps were missed. They wouldn't benefit from these potentially life-saving tools if they were in trouble.”
The study focused on 102 patients who used epinephrine and 44 patients who used MDIs with spacers, enrolled from adult and pediatric clinics. The most common reason for epinephrine prescription was receipt of allergen immunotherapy, followed by food allergy, venom allergy, and anaphylaxis due to another cause. All patients with MDIs and spacers had asthma.
The mostly female participants demonstrated how they used the devices and were evaluated compared with established standards. For epinephrine, the manufacturer’s instructions for use were the standard, and, for MDIs, a previously published standard was adapted.
Just 11% of patients reported previous epinephrine autoinjector use, but 80% in the MDI and spacer group reported having used their MDI with a spacer.
Only 16% of patients using the epinephrine autoinjector properly; of the remaining 84%, 56% missed three or more steps. Perfect technique was demonstrated by 7% of MDI users, with 63% of the remaining 93% missing three or more steps.
“We found that the problem of misuse of both epinephrine autoinjectors and MDIs and spacers persists,” the authors write. “Despite the redesign of the device to promote ease of use, most patients continued to make at least one mistake with the autoinjector.
Furthermore, most patients made multiple mistakes and would not have benefitted from self-administration of the potentially life-saving treatment if the need arose. Likewise, incorrect use of MDIs and spacers was common. Typically, multiple steps were performed improperly, consistent with previous reports. Fortunately, most participants were able to complete more than half of the steps properly, and the common errors demonstrated by MDI users would typically result in diminished drug delivery rather than no delivery at all.”
The study finds that more patient education is needed to assure that patients are able to correctly self-administer medications. “Repeated verbal instruction and, perhaps even more effective, repeated visual education, including demonstration using trainer devices, are highly recommended,” the authors emphasize. “Novel methods of providing this repetitive training for patients are needed.”
|U.S. Pharmacist Social Connect